Michigan, 2003Damaging Winds in Michigan, September 24, 2003
September 24, 2003 · NWS IWX · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 24, 2:06 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Sep 24, 2:06 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
206 PM EST WED SEP 24 2003
17Z SFC ANALYSIS HAS COLD FRONT EXTENDING ALONG EASTERN WI AND BACK
DOWN THROUGH NW IL AND INTO N MO. KLOT RADAR SHOWING TS/SHRA
DEVELOPING ALONG FRONT IN N IL. AIMASS DESTABLIZING OVER NC IL WHERE
SUN WAS ABLE TO BREAK OUT. RUC INDICATING CAPES NOW OVER 1000J/KG
WITH LI -4 IN THIS AREA. EXPECT SH/TSRA TO CONTINUE TO BREAK OUT
ALONG FRONT THIS AFTERNOON AS RUC SOUNDINGS HAVE CAPES GOING TO OVER
1500J/KG AND LI -6 BY 21Z OVER SW CWA...SO WILL CONTINUE WITH LIKELY
POPS FOR TONIGHT. WIND PROFILES BECOME MORE UNIDIRECTIONAL IN THE
0-3KM LAYER SO ANY SEVERE THREAT WOULD LIKELY BE DAMAGING WINDS. E-W
LINE OF ELEVATED CONVECTION ALSO NOW DEVELOPING ACROSS N IN IN
VICINITY OF 850MB THETAE GRADIENT WHICH COULD POSE A THREAT FOR
HEAVY RAIN. COLD FRONT TO MOVE TO IN/OH BORDER AROUND 03Z SO WILL
WORK PRECIP ACROSS WEST TO EAST...ENDING IN SE CWA BEFORE MIDNIGHT.
GOOD SHOT OF COLD AIR TO COME IN BEHIND FRONT WITH MODELS PROJECTING
850MB TEMPS DOWN TO 0-2C BY TOMORROW AFTERNOON. WILL HAVE DRY FCST
FOR THU AS SFC HIGH MOVES OVER THE AREA BUT SHOULD SEE DECENT CU
FIELD ESPECIALLY IN NORTHERN CWA. WILL SEE A GRADUAL INCREASE IN
CLOUDS ON FRI AS NEXT SYSTEM DROPS DOWN INTO NW GREAT LAKES REGION
BY FRIDAY EVENING. THIS WILL BRING A CHANCE FOR SHRA FRIDAY NIGHT
AND CONTINUE THROUGH THE DAY SATURDAY. COOL AIRMASS BEHIND FRONT
WILL PUT TEMPS AROUND 10 DEGREES BELOW NORMAL FOR THU. GUIDANCE
CLOSE AND REASONABLE ON TEMPS ALL PERIODS.
EXTENDED DISCUSSION...
FALL LIKE PATTERN WILL BE THE RULE SUNDAY THROUGH WEDNESDAY AS A
LONG WAVE TROUGH SETS UP OVER THE GREAT LAKES REGION. SPEED AND
STRENGTH OF SHORT WAVES ROTATING ABOUT THE LARGER LOW PRESSURE AREA
WILL BE PIVOTAL IN TIMING AND AMOUNT OF ASSOCIATED PRECIPITATION.
WILL GO WITH LOW POPS SUNDAY THROUGH TUESDAY...ESPECIALLY NORTHERN
AREAS AND NO MENTION OF PRECIP ON WEDNESDAY. THE UPPER LOW WILL ALSO
CAUSE TEMPS TO BE FALL LIKE. MRF THICKNESSES SUGGEST FREEZING
TEMPS...THUS MAYBE SOME SNOW. AT THIS TIME WILL LEAVE ONLY MENTION
OF RAIN AS TOO MUCH MODEL VARIABILITY LIKELY IN LONG TERM. CAN BE
BETTER HANDLED AS TIME APPROACHES.
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
JAL/SE
Hazardous weather outlook, Sep 24, 5:42 AM EST, 12 hours 8 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 AM EST WED SEP 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY LATE THIS
AFTERNOON AND EARLY TONIGHT. THE GREATEST THREAT FROM THESE STORMS
IS DAMAGING WINDS. A FAST MOVING COLD FRONT WILL REACH NORTHWEST
INDIANA AND FAR SOUTHWEST LOWER MICHIGAN BY LATE AFTERNOON AND THEN
PUSH ACROSS THE REGION EARLY TONIGHT. THE STORMS MAY DEVELOP INTO A
SQUALL LINE AND PRODUCE STRONG WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS LATE AFTERNOON AND EARLY
TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Thunderstorm Wind, Hillsdale
- When
- September 24, 5:50 PM EST
- Where
- Hillsdale County, 8 mi NE of Hillsdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.000, -84.500
Emergency management reported trees down northeast of Hillsdale.
Thunderstorm Wind, Hillsdale
- When
- September 24, 6:00 PM EST
- Where
- Hillsdale County, North Adams
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.967, -84.533
Emergency management reported trees down in North Adams.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 24, 20031 injured · 1 event
- Damaging Winds in Michigan, September 24, 200356 kt wind · 4 events
- Flash Flooding in Indiana, September 24, 20033 events
- Wildfire in Washington, September 24 to 30, 20031 event
- Damaging Wind in Florida, September 24, 200350 kt wind · 1 event
- Hail in Michigan, September 24, 2003$5,000 · 0.75 in hail · 1 event
- Flash Flood in Puerto Rico, September 24, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375378, 5375379.